Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: ECT for partial med responders? jaby

Posted by Chloe on October 7, 2002, at 22:12:52

In reply to Re: ECT for partial med responders?Chloe, posted by jaby on October 6, 2002, at 22:09:01

> Chloe,
> I'm fairly certain I'm going with the ECT. It's tough though because I'm BPII and things are really up and down. When I'm up (never quite normal though) I ask myself why I'm considering such a suposedly invasive treatment. I know there is going to be a down side though too. Maybe getting it done while I'm feeling better is exactly what to do(?). I do think I will be a wreck going off meds (neurontin, lithium, lamictal, valium-all anti seizure), but it would be well worth it in the end. Having seen how irt almost literally brought my sister back from the dead is almost a sincher.

Hi Jaby,
I know how difficult it is to decide about embarking on such a life altering treatment. And of course no one knows for sure how ECT will work for you. But having a family member who benefited would really put my mind at ease...I am BP2 as well, and I know it seems crazy to consider ECT with I was feeling on an up swing. But in hindsight, I am so glad I went for ECT. Because ECT doesn't just treat the depression...The shrinks are now trying to stabilize my brain. I have had about a week of very hypomania, the closest to mania I have ever had...but the edocs believe in treating through that. That ECT releases neurotransmitters in the brain. And the edocs want to find the right "mix" so I feel stabile and happy. Which is where I am starting to find myself. Phew. It's nice to finally come down. But I still feel very optimistic and positive :).
You mentioned you are on alot of mood stablizers. Well, I was on depakote, neurontin, lithium and valium. It was really tough coming off the neurontin. My body ached and ached. I still kinda miss that one. Don't miss the depakote. I still take lithium, I just don't take it the night before ECT, and take it immediately when I get home. And I am on 10 mgs of valium with no problem with my treatment. I think you can be on an equivalent of 3 mgs of Ativan with no interference of the seizure. I would taper the mood stabilizers slowly. Going off meds can be extremely destabilizing and make you feel lousy and unsafe...So be careful.

> If I were to do it it would be bifrontal two times a week for three weeks and then taper from there over a good period of time. My dr. says he thinks I will only need to miss work for the first three weeks. Does that sound right to you? I appreciate your input and am so happy things are working out so well.

The edocs do not use bifrontal at my hospital, only bilateral. I have heard bifrontal is slightly less traumatic to the memory...If this is so, you would easily be able to go back to work once you are down to one treatment a week.(Is two per week enough during the initial phase of treatment? I always had three. You might want to ask your pdoc about that.) Just be forwarned...that you may be a bit of a "spaceshot." I am on once a week maintanance treatments, and I find I don't always know what is going on, or know what is being talked about. But I quickly catch up when I am given a hint or clue as to the topic of conversation...I find if I am introduced to someone, if I don't write down the name, I immediately forget it...Things like that...You will just have to work a little bit harder to remember or follow along. But your mood should be so improved, forgetting things can be amusing!
I saw my pdoc today and I asked her why should we continue if my mood has evened out now and I feel good. She said one should never quickly discontinue ECT or any medication that causes a release of neurotransmitters in the brain...So once a week for me for a while I guess. But finally, a therapy that actually works. I feel blessed.
I hope you try ECT, Jaby. ECT is scary, but so is living with an unstabile mood. There is hope out there...I hope you try it. And BTW, thank you for telling me about your sister's experience with the numb face. My edoc and pdoc had never heard of it. It made me feel releaved that I wasn't alone or crazy! Thank you so much and good luck with your decision. Feel free to ask more Q's if you need to...
Chloe

>
>
>
> > Jaby,
> > I am in the middle of a course of ECT. It has been incredibly helpful. I started with unilateral ECT that had very little effect on my memory at all. After about 5 treatments I switched to bilateral ECT because I was no longer having any improvemnt. Well, the bilateral is extremely effective! I have been receiving treatmtent for mental illness since age 11. I am now 36, and I am finally having some relief from the terrible depression, fury, irritablity and distorted thinking without devasting side effects. I have tried almost every med out there, and I most always experience adverse/atypical reactions. I will forever have TD or tongue movements in my mouth from use of typical ap's in the past....
> >
> > I feel truly blessed that my pdoc OK's this procedure, and the my insurance is covering it...since it is regarded as a medical procedure.
> > IMHO, ECT is extremely effective, and not very disruptive to one's life. The only drawback is that I am not supposed to drive for the duration of my treatments and maintanence treatments...But that is ok, since my coordination is just the teeeniest bit off. So it's probably better that I don't handle heavy machinery. And it's nice to have the increased socialbility from getting a ride...
> >
> > My memory is a bit more impaired with the bilateral. But it's not really troublesome. And frankly, I feel like it's a blessing to forget some things! It's easy enough to ask someone for a reminder. But I kinda enjoy having my mind emptied of it's troubles :)
> >
> > Good luck to you
> > Chloe
>
>


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[122714]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Chloe thread:122007
URL: http://www.dr-bob.org/babble/20021006/msgs/122714.html